Focal hand dystonia causes involuntary movement, cramps or tremor in the hand or arm muscles usually when making highly practiced hand movements such as writing or playing a musical instrument. Focal hand dystonia is often called writer’s cramp or musician’s cramp.
When focal hand dystonia affects writing, this is called writer’s cramp. Writing can become painful and written work less legible. There are two types: simple and dystonic.
Simple writer’s cramp is usually caused by over-use of the hand, poor writing posture or poor penhold. The resulting muscle strain can cause the writer to press down too hard on the paper and can lead to spasms and pain.
Symptoms of simple writer’s cramp only appear during writing and include some or all of the following:
- Gripping the pen too hard
- Extension of the finger during writing making the pen difficult to hold
- Unusual postures of the wrist or elbow
These can make writing very difficult. Sometimes tremor is also a symptom although this is unusual. In many cases, symptoms are exacerbated by tension.
In a minority of cases, difficulties in writing are caused by dystonic writer’s cramp which may occur together with a more generalised dystonia that can affect other parts of the body as well. In this case, the involuntary movements and muscle cramps can also be apparent when undertaking other non-writing tasks such as using a knife and fork or applying makeup etc.
There is no cure for writer’s cramp but many individuals benefit from techniques to help them ‘retrain’ their muscles and ‘unwind’ the problems with hand posture and pressure, one by one.
Often there is a need to relax not only hands but attitudes to handwriting too.
Some people with writer’s cramp can gain benefit from treatment with drugs either on their own or together with regular injections. There are a variety of tablets that can be helpful, although none are universally successful and side effects can occur.
To read case studies of individuals with writer's cramp that have been featured in Dystoniamatters! click on the links below:
Focal hand dystonia can affect any profession which requires repeated hand movement but is more common among musicians than any other professional group. Hand dystonia in musicians is often called musician’s cramp or musician's dystonia.
Symptoms can include reduced precision when playing and loss of control of the hand including fingers curling or sticking. Sometimes the effects are quite subtle - but they often prevent playing to a professional standard.
The cause of musician’s cramp is not fully understood but it appears that the motor control systems in the brain essential for performing music fail to work properly. Occasionally, the cramp may be related to another dystonia that can affect other parts of the body as well.
There is no cure but sometimes techniques can be found to enable the musician to use different motor control systems when playing. This could be by changing the position of keys on a wind instrument or using the opposite hand for bowing on the violin. Medication can also be helpful. Regular injections are sometimes used - generally to facilitate new techniques rather than as a solution in themselves.
Click leaflet for more information. Alternatively, call our helpline on 0845 458 6322
Last reviewed December 2011
The Dystonia Society provides the information on this page as general information only. It is not intended to provide instruction and you should not rely on this information to determine diagnosis, prognosis or a course of treatment. It should not be used in place of a professional consultation with a doctor.
The Dystonia Society is not responsible for the consequences of your decisions resulting from the use of this information, including, but not limited to, your choosing to seek or not to seek professional medical care, or from choosing or not choosing specific treatment based on the information. You should not disregard the advice of your physician or other qualified health care provider because of any information you receive from us. If you have any health care questions, please consult the relevant medical practitioner.